Nebraska, 2015

Hail in Nebraska, July 10 to 11, 2015

July 10 to 11, 2015 · NWS GID · 3 events in 2 counties and zones

Some marginally severe hail fell in a couple locations late on this Friday evening. Through the evening hours, scattered thunderstorms advanced eastward through southwestern Nebraska, just north of the state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Some marginally severe hail fell in a couple locations late on this Friday evening. Through the evening hours, scattered thunderstorms advanced eastward through southwestern Nebraska, just north of the state line. Just after 10 p.m. CST, the storms merged into a multi-cell cluster and moved into Furnas county. Shortly thereafter, this cluster produced some hail over the western part of the county. The largest hail was one inch in diameter. This cluster of storms then weakened, but a short line segment of storms, oriented from northwest to southeast, briefly developed across Dawson, Phelps, and Harlan counties. Before they weakened, a storm near the southern end of the line produced hail up to the size of nickels in extreme southwestern Kearney county.

All of this thunderstorm activity developed just north of a quasi-stationary front that extended from the Kansas-Nebraska border east-southeast across Missouri and then into the Ohio Valley. The upper levels, subtropical high pressure was over Texas, with a ridge extending northeast over the Mississippi River Valley. A broad trough was upstream over the western United States, with a closed low over northern California and Nevada. A weak shortwave trough was lifting across the Central Plains. MUCAPE was around 2000 J/kg, with deep layer shear near 20 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 5:27 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 5:27 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT FRI JUL 10 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 317 PM CDT FRI JUL 10 2015

THE SHORT TERM REALLY ENTAILS THE WARM TEMPERATURES SATURDAY
AFTERNOON NEAR HEAT ADVISORY CONDITIONS AND THE CHANCE FOR
THUNDERSTORMS TONIGHT EARLY SATURDAY MORNING....AND THEN AGAIN
SATURDAY AFTERNOON/EVENING.

ALOFT WE REMAIN IN MOSTLY SOUTHWESTERLY SLOW DURING THIS TIME PERIOD
UNTIL LATER SATURDAY WHEN THE RIDGE OVER THE EAST BEGINS TO BUILD IN
WESTWARD OVER SOUTHERN PARTS OF THE CONUS AND THE FLOW ALOFT BECOMES
MORE ZONAL. AT THE SURFACE...WE WILL EXPERIENCE MOSTLY SOUTHERLY
FLOW WHICH WILL HELP KEEP DEWPOINTS IN THE MID/UPPER 60S TO LOWER
70S THROUGH SATURDAY. THESE DEWPOINTS COUPLED WITH HIGH TEMPERATURES
RANGING FROM THE LOWER 90S TO ABOUT 101 DEGREES WILL CREATE HEAT
INDICES RANGING FROM THE MID 90S TO ABOUT 105 SATURDAY AFTERNOON.
OUR NORTH CENTRAL KANSAS COUNTIES LOOK LIKE THEY WILL BE AROUND 101
TO 105 DEGREES FOR HEAT INDEX VALUES SATURDAY AFTERNOON. THIS IS
VERY CLOSE TO OUR HEAT ADVISORY CRITERIA...BUT BECAUSE IT IS VERY
BORDERLINE...A HEAT ADVISORY WILL NOT BE ISSUED AT THIS TIME DUE TO
UNCERTAINTIES.

A WARM FRONT WILL CONTINUE TO SLOWLY PUSH NORTHWARD THIS AFTERNOON
AND TONIGHT BEFORE STALLING OUT ACROSS SOUTHERN PARTS OF NEBRASKA.
THE FRONT THEN PUSHES NORTHWARD OUT OF THE OUTLOOK AREA SATURDAY.
THE BETTER CHANCES FOR THUNDERSTORMS WILL BE THIS EVENING AND
TONIGHT. HOWEVER...ITS NOT TOTALLY OUT OF THE QUESTION WE GET A FEW
STORMS TO INITIATE LATE THIS AFTERNOON. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE ON THE STRONG
SIDE WITH HAIL NEAR THE SIZE OF A NICKEL AND WIND SPEEDS AROUND 50
MPH WITHIN THE STRONGER STORMS. TAKING A LOOK AT SOME OF THE MORE
REFINED DETAILS FOR THUNDERSTORM CHANCES TODAY INTO TONIGHT...WE
LOOK FIRST AT INSTABILITY WHERE MUCAPE VALUES RANGE FROM A FEW
HUNDRED TO ABOUT 1500 J/KG THIS AFTERNOON AND THEN ABOUT 1000 TO
2000 J/KG THIS EVENING. BULK SHEAR 0-6 KM RANGES BETWEEN 35 TO 40
KNOTS AND LOW LEVEL HELICITY VALUES RANGE UP TO NEAR 100 (M^2/S^2)
IN THE 0-1 KM LAYER. LAPSE RATES BETWEEN 925 AND 700 MB RANGE
BETWEEN 6 TO 8 (C/KM). ALTHOUGH THE PARAMETERS ARE THERE FOR
THUNDERSTORMS DEVELOPMENT...WE ARE MISSING A TRIGGERING MECHANISM TO
GET THESE STORMS INITIATED THIS AFTERNOON. THINGS COULD GET
INTERESTING IF WE CAN GET SOME AIR PARCELS TO RISE. ONCE THE WARM
FRONT MOVES FARTHER NORTH AND THE LLJ KICK IN WE SHOULD NOT HAVE A
PROBLEM GETTING THUNDERSTORMS TO DEVELOP TONIGHT WITH A FEW STRONG
STORMS NOTED.

WE SHOULD GET A BREAK IN THUNDERSTORMS BETWEEN THE EARLY SATURDAY
MORNING HOURS AND SATURDAY LATE AFTERNOON. SATURDAY IS ANOTHER DAY
WHERE WE LACK TRUE FORCING. WE WILL HAVE AMPLE MUCAPE RANGING
BETWEEN ABOUT 1500 AND 2500 J/KG...OR THE NAM WHICH WHICH SHOWS
VALUES CLOSER TO 4000 J/KG LATER IN THE AFTERNOON...AND SHEAR VALUES
ARE SIMILAR TO TODAYS VALUES WITH 0-6 KM BULK SHEAR AROUND 30 TO 40
KNOTS AND 0-1 KM HELICITY VALUES APPROACHING 100 (M^2/S^2) FOR THE
HIGH END. OVERALL...IT DOES NOT APPEAR THAT WIDESPREAD SEVERE
WEATHER WILL OCCUR BUT A FEW STRONG STORMS MAY FORM TOMORROW
AFTERNOON INTO THE EVENING HOURS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 317 PM CDT FRI JUL 10 2015

GUIDANCE SUGGESTS SOUTHWESTERLY UPPER TROPOSPHERIC FLOW WILL BE
NOTED OVER THE CENTRAL PLAINS TO START THE LONG-TERM FORECAST PERIOD
AT 00Z SUNDAY. THIS SOUTHWESTERLY SHOULD BECOME MORE ZONAL DURING
THE DAY SUNDAY AS AN UPPER TROPOSPHERIC RIDGE MOVES FROM THE
SOUTHEASTERN CONUS INTO THE SOUTH CENTRAL AND SOUTHWESTERN CONUS
DURING THE WEEKEND. QUASI-ZONAL TO NORTHWESTERLY UPPER TROPOSPHERIC
FLOW IS THEN EXPECTED OVER THE REGION THROUGH MUCH OF NEXT WEEK.

LITTLE IF ANY OMEGA IS EXPECTED ACROSS THE REGION SUNDAY THROUGH THE
DAY TUESDAY WHICH SHOULD PROVIDE DRY CONDITIONS FOR THE MOST PART.
THE ONLY EXCEPTION MIGHT BE SATURDAY EVENING...AND AGAIN MONDAY
AFTERNOON THROUGH TUESDAY. BOTH OF THESE TIME PERIODS FEATURE A VERY
LIMITED OPPORTUNITY...NO GREATER THAN 20%...FOR ISOLATED CONVECTION
AS DIABATIC HEATING POTENTIALLY BREACHES THE LOWER TROPOSPHERIC
CAPPING INVERSION. A BETTER CHANCE FOR PRECIPITATION PRODUCTION IS
EXPECTED TO OVERTAKE THE ENTIRE CWA DURING THE MIDDLE TO LATE OF
NEXT WEEK AS AS ENHANCED UPPER TROPOSPHERIC JET DYNAMICS AND
MULTIPLE UPPER TROPOSPHERIC PERTURBATIONS INFILTRATE THE AREA. GIVEN
THIS...20-40% POPS REMAIN INTACT ACROSS MUCH OF THE CWA DURING THE
MIDDLE TO LATE PART OF NEXT WEEK.

ALTHOUGH THE PROBABILITY OF PRECIPITATION ACTUALLY BEING REALIZED
SATURDAY EVENING IS VERY LOW...THERE WILL BE AT LEAST A CHANCE FOR A
STRONG STORM OR TWO SHOULD CONVECTION BE REALIZED. THIS IS HANDLED
IN GREATER DETAIL IN THE SHORT-TERM DISCUSSION ABOVE.

THERMAL ADVECTION THROUGH THE BOUNDARY LAYER WILL PROMOTE A
NOTICEABLE WARM UP ACROSS THE REGION THIS WEEKEND...WITH GUIDANCE
SUGGESTING AFTERNOON HIGHS WILL SOAR WELL INTO THE 90S AND LOW 100S
SUNDAY AND MONDAY. THE INFILTRATION OF A SLIGHTLY COOLER BOUNDARY-
LAYER AIR MASS WILL THEN PROMOTE COOLER HIGHS TUESDAY ONWARD...WITH
HIGHS GENERALLY IN THE 80S AND 90S. AFTERNOON AND EARLY EVENING HEAT
INDEX READINGS GENERALLY IN THE 100-105 DEGREE RANGE ARE STILL
EXPECTED OVERTAKE MUCH OF THE CWA ON SUNDAY...AND MAINLY SOUTHERN
PORTIONS OF THE AREA ON MONDAY. WILL CONTINUE HEAT INDEX WORDING IN
THE HWO AS A RESULT.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 618 PM CDT FRI JUL 10 2015

PRIMARY FORECAST CONCERN THROUGH THE TAF LIES WITH THIS
EVENING/OVERNIGHT AND PRECIP CHANCES. SHORT TERM/HI RES MODELS
HAVENT HAD THE BEST HANDLE WITH ONGOING ACTIVITY...SO CONFIDENCE
IN WHAT THEY ARE SHOWING OVER THE NEXT 6-12 HOURS ISNT HIGH. KEPT
ANY PRECIP MENTION AT VC UNTIL THINGS BECOME MORE CLEAR FOR THE
TERMINAL AREAS. KEPT THE DAYTIME HOURS DRY AT THIS TIME...THOUGH
THERE IS A SLIGHT CHANCE OF PRECIP LATE IN THE DAY. NOT A LOT OF
CHANGE IN EXPECTED IN WINDS THROUGH THE PERIOD...WHICH WILL REMAIN
S/SERLY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...GUERRERO
LONG TERM...BRYANT
AVIATION...ADP
Hazardous weather outlook, Jul 10, 5:55 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
655 PM CDT FRI JUL 10 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
111200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
655 PM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA
TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME...A FEW STORMS COULD BE STRONG TO SEVERE WITH HAIL NEAR
THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON INTO THE EARLY
EVENING HOURS.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTHERN PORTIONS OF THE
OUTLOOK AREA MONDAY AFTERNOON THROUGH TUESDAY...AND ACROSS MOST ALL
OF THE OUTLOOK AREA WEDNESDAY THROUGH FRIDAY.

EACH AFTERNOON FROM SATURDAY THROUGH MONDAY...HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE ARE ANTICIPATED. ON SATURDAY AND
MONDAY...READINGS THIS HOT SHOULD MAINLY BE FOUND NEAR AND SOUTH
OF THE NEBRASKA-KANSAS BORDER. HOWEVER...SUNDAY AFTERNOON COULD
FEATURE A MORE WIDESPREAD COVERAGE OF 100 TO 105 HEAT INDEX ACROSS
THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 10, 5:02 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
602 PM CDT FRI JUL 10 2015

KSZ017-018-102330-
OSBORNE KS-ROOKS KS-
602 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND CENTRAL
OSBORNE COUNTIES UNTIL 630 PM CDT...

AT 601 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NATOMA...OR 17 MILES NORTHEAST OF EMMERAM...MOVING NORTHEAST AT 35
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OSBORNE AND NATOMA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3942 9912 3944 9849 3913 9879 3913 9907
TIME...MOT...LOC 2301Z 209DEG 29KT 3918 9896

ADP
Special weather statement, Jul 10, 6:03 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT FRI JUL 10 2015

KSZ018-110045-
OSBORNE KS-
703 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL
745 PM CDT...

AT 703 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LURAY...OR 15 MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
OSBORNE COUNTY.

LAT...LON 3940 9860 3929 9849 3914 9849 3913 9850
      3913 9894
TIME...MOT...LOC 0003Z 231DEG 17KT 3911 9881

GUERRERO
Special weather statement, Jul 10, 9:04 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1004 PM CDT FRI JUL 10 2015

NEZ072-082-110345-
FURNAS NE-GOSPER NE-
1004 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES UNTIL 1045 PM CDT...

AT 1003 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CAMBRIDGE...OR 23 MILES EAST OF MCCOOK...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE AND HOLBROOK.

LAT...LON 4035 10010 4044 10009 4044 9998 4046 9998
      4046 9995 4019 9993 4021 10019 4035 10020
TIME...MOT...LOC 0303Z 267DEG 8KT 4032 10020

HEINLEIN
Special weather statement, Jul 10, 9:18 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1018 PM CDT FRI JUL 10 2015

NEZ082-110400-
FURNAS NE-
1018 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL
1100 PM CDT...

AT 1018 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LEBANON...OR 21 MILES NORTHEAST OF OBERLIN...MOVING SOUTHEAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN FURNAS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4012 10019 4000 9996 4000 10019
TIME...MOT...LOC 0318Z 298DEG 19KT 4003 10023

ADP
Local storm report, Jul 10, 9:23 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     CAMBRIDGE               40.28N 100.17W
07/10/2015  E45 MPH          FURNAS             NE   LAW ENFORCEMENT

            LAW ENFORCEMENT ESTIMATES WIND GUST AT 45 MPH IN
            CAMBRIDGE.

&&

REED

The radar

The Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Furnas

When
July 10, 10:25 PM CST to 10:28 PM CST
Where
Furnas County, 6 mi SSE of Cambridge
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -100.126

Hail, Furnas

When
July 10, 10:42 PM CST
Where
Furnas County, 2 mi W of Wilsonville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.120, -100.158

Hail, Kearney

When
July 11, 1:15 AM CST to 1:20 AM CST
Where
Kearney County, Wilcox
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.370, -99.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582629, 582640, 582641.